The "Ecstasy" hangover: hyponatremia due to 3,4-methylenedioxymethamphetamine
by
Traub SJ, Hoffman RS, Nelson LS.
Drs. Traub, Hoffman, and Nelson are with
the New York City Poison Control Center,
New York, New York.
J Urban Health 2002 Dec;79(4):549-55


ABSTRACT

3,4-Methylenedioxymethamphetamine (MDMA, or "ecstasy") has gained an undeserved reputation as a "safe" drug among its users. However, hyperthermia, rhabdomyolysis, hepatotoxicity, disseminated intravascular coagulation, long-term serotonergic neurotoxicity, and death are all associated with MDMA use. Hyponatremia is also reported, and its manifestations are frequently delayed several hours after the drug is ingested. The etiology of this hyponatremia is unclear; both the syndrome of inappropriate antidiuretic hormone release (SIADH) and free-water intoxication are advanced as explanations. We describe a 19-year-old female who presented to the emergency department with altered mental status 1 day after using MDMA. Her initial serum sodium was 121 mmol/L, and computerized tomography (CT) of her head demonstrated cerebral edema. She was treated with hypertonic saline and fluid restriction, and her serum sodium increased to 132 mmol/L over the next 24 hours. She regained consciousness completely within 48 hours of presentation and recovered uneventfully. MDMA toxicity, particularly the pathophysiology and treatment of MDMA-induced hyponatremia, are discussed.

Rats
History
Monkeys
MDMA/MDE
Controversies
Hyponatraemia
Protect and survive
MDMA-induced hyponatraemia
MDMA/Ecstasy and hyponatraemia: a Californian perspective


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family